Fewer than 10,000 adverse events among more than 8.9 million doses administered.
As efforts to vaccinate more Americans against COVID-19 continue, a recent report about the safety of the shots in adolescents brings with it some welcome, positive news.
In the analysis of safety of the Pfizer-BioNTech 2-dose COVID-19 vaccine in adolescents ages 12 to 17 years, published August 6 by Morbidity and Mortality Weekly Report, there were just 9,246 reports of adverse events in more than 8.9 million shots administered, with 90.7% classified as “nonserious.” Among the roughly 860 adverse events classified as “serious” was myocarditis, which accounted for 4.3% of those reported.
“The data are generally consistent with what was observed during clinical trials,” lead author Anne Hause, PhD, an epidemiologist with the CDC’s Immunization Safety Office, told Contagion. “Serious adverse events after COVID-19 vaccination are rare, and CDC continues to recommend everyone 12 years and older get vaccinated as soon as possible to help protect against COVID-19.”
The findings are based on an analysis of data on more than 8.9 million vaccine doses administered between December 14 and July 16, focusing specifically on adolescents, who were cleared to receive the Pfizer-BioNTech COVID-19 shot in May. The data came from 2 sources: the Vaccine Adverse Event Reporting System (VAERS) and CDC’s v-safe initiative, according to Hause.
The most common adverse events reported among adolescent Pfizer-BioNTech vaccine recipients to VAERS included dizziness (20.1%), syncope (13.3%), and headache (11.1%). Among the 1,228 reports of syncope, 60.8% of these events occurred in females and 16.3% reported a history of anxiety around needles.
Overall, 70.6% of serious adverse events reported to VAERS occurred in males, with the most common being chest pain (56.4%), increased troponin levels (41.7%), myocarditis (40.3%), and increased c-reactive protein (30.6%), the latter of which is consistent with a diagnosis of myocarditis. In VAERS, there were 14 reports of death following vaccination among adolescents, 4 ages 12 to 15 years and 10 ages 16 to 17 years, according to the researchers. Based on reviews by CDC physicians, causes of death included pulmonary embolism (2), suicide (2), intracranial hemorrhage (2), heart failure (1), and hemophagocytic lymphohistiocytosis and disseminated Mycobacterium chelonae infection (1). Cause of death was unknown or pending in 6 cases.
Between December 14 and July 16, v-safe enrolled 66,350 adolescents ages 16 to 17 years who received the Pfizer-BioNTech vaccine before adding 62,709 ages 12 to 15 years after the became eligible for the shot on May 10th. During the week after receipt of the first dose 1, 63.9% and 48.9% of adolescents ages 12 to 15 years reported local and systemic reactions, respectively, though systemic reactions were generally more common after the second dose than the first (63.4% vs 48.9%).
Among adolescents ages 16 to 17 years, 55.7% reported: systemic reactions following receipt of the first dose and 69.9% did so after receipt of the second dose. The most frequently reported reactions for both age groups after either dose were injection site pain, fatigue, headache, and myalgia, the researchers said. During the week following receipt of the second dose, approximately one-third of adolescents in both age groups reported fever and nearly one-quarter indicated they were unable to perform normal daily activities, they added. Still, <1% of adolescents required medical care in the week after receipt of either dose.
The findings are significant given that the Advisory Committee on Immunization Practices estimates that for every 1 million second doses of mRNA COVID-19 vaccine administered to males ages 12 to 29 years, 11,000 COVID-19 cases, 560 associated hospitalizations, 138 associated ICU admissions, and 6 deaths are prevented.
“The benefits of vaccination continue to outweigh the risks, especially as the Delta variant continues to spread,” Hause said. “Serious adverse events are rare [and though] there were 14 reports of death, [there is] no evidence to suggest a causal association with vaccination.”